Alert archive / South Carolina / Tornado Warnings in 2005

Tornado Warning 4, NWS Columbia, SC

April 12, 2005Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at Apr 12, 2005, 7:38 PM EDT for Newberry County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 7:38 PM EDT (23:38 UTC)
Expired
Apr 12, 2005, 8:30 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 4:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 122338
TORCAE
SCC071-130030-
/O.NEW.KCAE.TO.W.0004.050412T2338Z-050413T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 830 PM EDT.

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF JOANNA...OR 14 MILES WEST OF
  NEWBERRY...AND MOVING EAST AT 15 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
  NEWBERRY COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3444 8172 3427 8189 3430 8181 3436 8142
      3449 8143 3445 8154 3452 8165

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 12, 1:50 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 12, 1:50 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE APR 12 2005

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE
STATE THROUGH THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ANOTHER CUTOFF UPPER LOW WILL MOVE OVER THE AREA DURING THE
DAY ON WEDNESDAY AND OFF THE NORTH CAROLINA COAST BY THURSDAY.
A SHORTWAVE WILL APPROACH THE AREA IN ADVANCE OF THIS SYSTEM
TONIGHT. WILL GO WITH A LIKELY POP THROUGH THE EVENING HOURS
DECREASING TO CHANCE POP OVERNIGHT AND SLIGHT CHANCE EARLY
WEDNESDAY MORNING. THEN AS THE UPPER LOW MOVES ACROSS THE STATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH ITS ASSOCIATED COLD
POOL ALOFT...EXPECT INSTABILITY SHOWERS AND THUNDERSTORMS TO
DEVELOP. DUE TO THE COLD TEMPS ALOFT SOME SMALL HAIL IS POSSIBLE
WITH THESE SHOWERS AND STORMS. THE GFS IS QUICKER TO MOVE THE
UPPER LOW EAST OF US...IN ANY EVENT...THERE SHOULD STILL BE QUITE
A BIT OF RESIDUAL CLOUDINESS ON THURSDAY BUT WILL DROP POP TO
THE SLIGHT CHANCE CATEGORY. DAYTIME HIGHS SHOULD AVERAGE AROUND
10 DEGREES BELOW NORMAL THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK BRINGING DRY AND PLEASANT SPRING WEATHER
TO THE AREA. TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND BUT WILL BE AROUND NORMAL FOR THE FIRST PART
OF NEXT WEEK.

&&

.AVIATION...

WIDESPREAD MID CLOUD LAYER WILL CONTINUE BETWEEN ABOUT 10 THOUSAND
TO 20 THOUSAND FEET IN ASSOCIATION WITH SHORTWAVE SHOWN BY RUC.
THIS FEATURE EXPECTED TO MOVE OVER AREA THIS AFTERNOON AND EARLY EVENING
WITH ATTENDANT SHOWERS. BY EARLY EVE EXPECT CEILINGS TO LOWER TO
AROUND 3 THOUSAND FEET THEN BECOME IFR BELOW 1 THOUSAND FEET/3 MILES
AFTER MIDNIGHT AS LOW LEVEL MOISTURE REMAINS OVER AREA WITH LIGHT
WINDS. CONDITIONS IMPROVING TO MVFR BY MID MORNING...BUT WEAK LOW
PRESSURE TROUGH CONTINUES TO HOLD OVER THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

044/044/055
Hazardous weather outlook, Apr 12, 5:05 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT TUE APR 12 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130930-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME INSTABILITY
LOOKS WEAK. HOWEVER, IF THE AIRMASS CAN DESTABILIZE EVEN MORE, GIVEN
THE STRONG SHEAR, A LINE OF THUNDERSTORMS COULD DEVELOP. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
COOLING ALOFT AND AMPLE LOW LEVEL MOISTURE WILL BRING THE THREAT OF
THUNDERSTORMS FOR WEDNESDAY. A FEW STORMS MAY PRODUCE HAIL
APPROACHING OR BRIEFLY EXCEEDING SEVERE LIMITS...BEFORE ACTIVITY
DIMINISHES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 12, 6:55 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LINCOLNTON              33.79N 82.48W
04/12/2005  0.25 INCH        LINCOLN            GA   TRAINED SPOTTER

            PEA SIZE HAIL IN CITY.

&&

DS
Special weather statement, Apr 12, 7:02 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE APR 12 2005

SCZ026-027-130000-

LEXINGTON-SALUDA-
702 PM EDT TUE APR 12 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND SALUDA
COUNTY THROUGH 800 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHWEST OF BATESBURG...MOVING EAST AT 30 MPH. THIS
WILL AFFECT AREAS IN AND AROUND RIDGE SPRING...MONETTA...LEESVILLE...
BATESBURG...SUMMIT...GILBERT...RED BANK...LEXINGTON...SOUTH CONGAREE
AND SPRINGDALE THROUGH 800 PM EDT. THESE THUNDERSTORMS WILL ALSO
AFFECT THE LAKE MURRAY AREA.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

Nearby

Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.